Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 304, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 3:34 PM CDT for Washington County, Missouri. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2004, 3:34 PM CDT (20:34 UTC)
- Expired
- Oct 18, 2004, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Washington County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:00 PM CDT | HAIL 1 | Potosi, MO | |
| Oct 18, 4:05 PM CDT | HAIL 1.75 | Old Mines, MO | GOLFBALL SIZED HAIL FOR THE LAST 10 MINUTES |
| Oct 18, 4:19 PM CDT | TSTM WND DMG | 1 N Potosi, MO | STRUCTUAL DAMAGE...6 PEOPLE TRAPPED IN THE POTOSI LUMBER CO. |
| Oct 18, 4:21 PM CDT | TORNADO | 1 N Potosi, MO | *** 6 INJ *** POSSIBLE TORNADO--ENTIRE BUILDING AT THE POTOSI LUMBER CO WAS DESTROYED. |
| Oct 18, 4:22 PM CDT | TSTM WND DMG | Cadet, MO | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 12:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 182034
SVRLSX
MOC221-182115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT MON OCT 18 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
* UNTIL 415 PM CDT
* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF ANTHONIES MILL...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
OLD MINES
RICHWOODS
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3821 9110 3786 9111 3786 9065 3807 9064
3822 9078
$$
RPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:30 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 18, 3:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT MON OCT 18 2004 .DISCUSSION... ABBREVIATED DISC...SVR WX THRT WL CONT INTO E HALF OF CWA THIS EVE. DUE TO HVY RAINS OF THIS MRNG...AND STMS TRYING TO TRAIN IN VCNTY OF WRMFNT...WL ISSUE FLOOD WATCH THROUGH 05Z FOR E 6 COUNTIES. WL TRY TO GET ADDL DISC ISSUED LATER ON. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && TRUETT
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CDT MON OCT 18 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 500 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS THE CENTRAL UNITED STATES. .SPOTTER ACTIVATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. RP
In the hours before
Local storm report, Oct 18, 2:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 S BENLD 39.06N 89.80W
10/18/2004 0.88 INCH MACOUPIN IL COUNTY OFFICIAL
&&
CVKINGLocal storm report, Oct 18, 2:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 3 N LITCHFIELD 39.22N 89.66W
10/18/2004 1.00 INCH MONTGOMERY IL TRAINED SPOTTER
&&
CVKINGLocal storm report, Oct 18, 3:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL LITCHFIELD 39.18N 89.66W
10/18/2004 0.75 INCH MONTGOMERY IL TRAINED SPOTTER
&&
CVKINGLocal storm report, Oct 18, 3:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 N LITCHFIELD 39.23N 89.66W
10/18/2004 1.75 INCH MONTGOMERY IL BROADCAST MEDIA
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:49 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 26 min |
| Oct 18, 2:48 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 42 min |
| Oct 18, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 46 min |
| Oct 18, 3:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 41 min |
| Oct 18, 3:17 PM CDT | Tornado Warning | LSX | Gasconade, Osage | 43 min |
| Oct 18, 3:28 PM CDT | Tornado Warning | LSX | Iron | 47 min |
| Oct 18, 3:31 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 44 min |
| Oct 18, 3:46 PM CDT | Tornado Warning | LSX | Franklin | 44 min |
| Oct 18, 3:52 PM CDT | Tornado Warning | LSX | Washington | 38 min |
| Oct 18, 3:58 PM CDT | Tornado Warning | LSX | Reynolds | 47 min |
| Oct 18, 4:10 PM CDT | Tornado Warning | LSX | Saint Francois | 50 min |
| Oct 18, 4:14 PM CDT | Tornado Warning | LSX | Iron | 46 min |
| Oct 18, 4:18 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 57 min |
| Oct 18, 4:28 PM CDT | Tornado Warning | LSX | Madison | 47 min |
| Oct 18, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 46 min |
| Oct 18, 5:12 PM CDT | Tornado Warning | LSX | Madison | 33 min |
| Oct 18, 5:16 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 44 min |
| Oct 18, 5:16 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 29 min |
| Oct 18, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.